Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 353, NWS Birmingham, AL

July 3, 2011Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 3, 2011, 3:53 PM CDT for Elmore County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2011, 3:53 PM CDT (20:53 UTC)
Expired
Jul 3, 2011, 4:30 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Elmore County, AL

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:00 PM CDTTSTM WND DMGClaud, ALTREE BLOWN DOWN ON HWY 63 NEAR CLAUD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS54 KBMX 032053
SVRBMX
ALC051-032130-
/O.NEW.KBMX.SV.W.0353.110703T2053Z-110703T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 430 PM CDT

* AT 350 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF EMERALD MOUNTAIN...OR 8 MILES EAST OF WETUMPKA...AND
  MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EMERALD MOUNTAIN AND WARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3245 8617 3260 8613 3260 8601 3245 8592
      3245 8594
TIME...MOT...LOC 2052Z 000DEG 5KT 3254 8606

$$
1 follow-up statement
921 
WWUS54 KBMX 032121
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 PM CDT SUN JUL 3 2011

ALC051-032131-
/O.EXP.KBMX.SV.W.0353.000000T0000Z-110703T2130Z/
ELMORE AL-
421 PM CDT SUN JUL 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELMORE COUNTY WILL
EXPIRE AT 430 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3245 8617 3260 8613 3260 8601 3245 8592
      3245 8594
TIME...MOT...LOC 2121Z 000DEG 5KT 3250 8606

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:54 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 3, 2:54 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT SUN JUL 3 2011

.DISCUSSION...

A TYPICAL SUMMER PATTERN WILL BE ON TAP FOR CENTRAL ALABAMA OVER
THE NEXT 7 DAYS. NOW THAT A WEAK FRONTAL BOUNDARY HAS MOVED NORTH
OF THE FORECAST AREA...EXPECT SCATTERED AFTERNOON AND EVENING
STORMS THROUGH THE ENTIRE FORECAST PERIOD. IN ADDITION...THE
INCREASE IN MOISTURE WILL HELP REGULATE TEMPERATURES KEEPING THEM
FROM REACHING NEAR TRIPLE DIGITS. NEVER THE LESS...HEAT INDEX
VALUES WILL STILL BE NEAR 100 WHEN FACTORING IN THE SURGE OF
MOISTURE.

MODELS HAVE BACKED AWAY FROM MOVING A FRONT ACROSS EARLY NEXT
WEEK. IN FACT...YESTERDAY'S SOLUTION MIGHT HAVE BEEN THE ONLY ONE
SHOWING THAT SOLUTION. THIS TIME OF THE YEAR...FRONTS LACK THE
UPPER LEVEL SUPPORT THAT HELPS THEM REACH THE GULF OF MEXICO. WE
COULD STILL SEE ANOTHER FRONT TRY TO COME IN TOWARDS THE END OF
THE WEEK...BUT JUST LIKE THE PREVIOUS FRONT...IT COULD SUFFER THE
SAME FATE AND NOT REACH THE AREA.

SO WHAT DOES THIS MEAN FOR CENTRAL ALABAMA? THE COMBINATION OF LOW
LEVEL MOISTURE AND LESS OF AN INFLUENCE BY THE UPPER LEVEL
RIDGE...WILL PRODUCE PLENTY OF THUNDERSTORM ACTIVITY EACH AFTERNOON.
MOST OF THE STORMS BEING TRIGGERED BY PEAK HEATING...THEN INCREASE
IN NUMBERS BY COLLIDING OUTFLOW BOUNDARIES.

FORECAST WISE...THE NAM CONTINUES TO PERFORM THE BEST OUT OF THE
ALL THE GUIDANCE AND SEE NO REASON TO DEVIATE MUCH FROM IT.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

A SHALLOW SURFACE FRONT CURRENTLY SITUATED OVER CENTRAL ALABAMA WILL
POSSIBLY AID IN CONVECTION THIS AFTERNOON. IT IS UNCLEAR EXACTLY
WHAT SITES WILL BE AFFECTED BY THUNDERSTORMS...BUT IT LOOKS AS
THOUGH THE SOUTHERN SITES HAVE A BETTER CHANCE THAN THE NORTHERN
SITES. LEFT THE MENTION OF CB IN FOR BHM AND ANB AND VCTS FOR THE
OTHER 4 SITES. WINDS WILL BECOME CALM SHORTLY AFTER SUNSET. ANY SITE
THAT RECEIVES RAINFALL TODAY WILL LIKELY HAVE FOG IN THE MORNING.
WENT AHEAD AND MENTIONED BR FOR ALL SITES SINCE MOISTURE TOMORROW
MORNING LOOKS AS THOUGH IT WILL BE THE SAME AS THIS MORNING.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  92  68  90  66 /  10  30  50  50  30
ANNISTON    73  94  70  91  69 /  20  30  50  50  30
BIRMINGHAM  77  95  75  92  73 /  20  30  50  50  30
TUSCALOOSA  74  97  74  93  71 /  20  40  50  50  30
CALERA      74  93  71  91  70 /  20  40  50  50  30
AUBURN      72  93  71  93  71 /  20  40  30  40  30
MONTGOMERY  72  94  71  94  70 /  30  40  30  40  40
TROY        70  93  69  94  68 /  30  40  30  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 3, 11:06 AM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT SUN JUL 3 2011

ALZ011>015-017>050-041615-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1106 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS THUNDERSTORMS WILL BE POSSIBLE
BETWEEN 1 PM AND 8 PM THIS EVENING. THE AREA OF FOCUS WILL BE
ALONG AND SOUTH OF INTERSTATE 20...WHERE THE MAIN THREATS WILL BE
DAMAGING STRAIGHT LINE WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 1:46 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT SUN JUL 3 2011

ALZ048-050-031930-
BARBOUR AL-RUSSELL AL-
146 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSSELL AND NORTHEASTERN
BARBOUR COUNTIES UNTIL 230 PM CDT...

AT 142 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF HAWKINSVILLE...OR 13 MILES NORTH OF
EUFAULA...MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAWKINSVILLE...
  LAKEPOINT RESORT STATE PARK...
  BATESVILLE...
  LUGO...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3196 8507 3195 8508 3194 8508 3190 8511
      3203 8537 3217 8517 3210 8506
TIME...MOT...LOC 1846Z 018DEG 9KT 3207 8515

14
Special weather statement, Jul 3, 2:35 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT SUN JUL 3 2011

ALZ046-048-050-032015-
BARBOUR AL-BULLOCK AL-RUSSELL AL-
235 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSSELL...NORTHERN
BARBOUR AND EASTERN BULLOCK COUNTIES UNTIL 315 PM CDT...

AT 232 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SPRING HILL...OR 12 MILES EAST OF MIDWAY.  THIS
STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SPRING HILL...
  COMER...
  BARBOUR COUNTY PUBLIC LAKE DAM...
  BATESVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3188 8529 3202 8554 3220 8535 3210 8517
TIME...MOT...LOC 1935Z 032DEG 2KT 3208 8532
Special weather statement, Jul 3, 2:52 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT SUN JUL 3 2011

ALZ037-032030-
TALLAPOOSA AL-
252 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA COUNTY UNTIL
330 PM CDT...

AT 250 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NEW SITE...OR 12 MILES NORTHEAST OF ALEXANDER
CITY...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW SITE...
  HILLABEE CREEK...
  JACKSONS' GAP...
  JACKSONS GAP...
  HORSESHOE BEND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3289 8562 3287 8592 3311 8591 3310 8568
TIME...MOT...LOC 1952Z 354DEG 4KT 3305 8579
Special weather statement, Jul 3, 3:16 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT SUN JUL 3 2011

ALZ050-032100-
BARBOUR AL-
316 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBOUR COUNTY UNTIL 400
PM CDT...

AT 315 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BARBOUR COUNTY PUBLIC LAKE DAM...OR 8 MILES SOUTH
OF MIDWAY...MOVING SOUTHWEST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLAYTON...
  MOUNT ANDREW...
  CLAYTON MUNICIPAL AIRPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3190 8565 3191 8565 3196 8561 3202 8549
      3201 8543 3205 8543 3207 8538 3202 8534
      3178 8553
TIME...MOT...LOC 2017Z 052DEG 12KT 3196 8548
Special weather statement, Jul 3, 3:32 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT SUN JUL 3 2011

ALZ037-032115-
TALLAPOOSA AL-
332 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA COUNTY UNTIL
415 PM CDT...

AT 329 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NEW SITE...OR 9 MILES NORTHEAST OF ALEXANDER
CITY...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALEXANDER CITY...
  HILLABEE CREEK...
  HORSESHOE BEND...
  HORSESHOE BEND NATIONAL MILITARY PARK...
  EAGLE CREEK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3294 8560 3290 8595 3309 8587 3311 8564
TIME...MOT...LOC 2032Z 355DEG 7KT 3302 8582

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:23 PM CDTAreal Flood AdvisoryBMXTuscaloosa112 min
Jul 3, 1:46 PM CDTSpecial Weather StatementBMXBarbour44 min
Jul 3, 2:35 PM CDTSpecial Weather StatementBMXBarbour40 min
Jul 3, 2:52 PM CDTSpecial Weather StatementBMXTallapoosa38 min
Jul 3, 3:16 PM CDTSpecial Weather StatementBMXBarbour44 min
Jul 3, 3:32 PM CDTSpecial Weather StatementBMXTallapoosa43 min
Jul 3, 4:00 PM CDTSevere Thunderstorm WarningBMXLee, Russell27 min
Jul 3, 4:25 PM CDTSpecial Weather StatementBMXElmore50 min
Jul 3, 4:56 PM CDTSpecial Weather StatementBMXRandolph49 min
Jul 3, 5:29 PM CDTSpecial Weather StatementBMXTuscaloosa46 min
Jul 3, 6:07 PM CDTSpecial Weather StatementBMXDallas38 min
Jul 3, 6:58 PM CDTSpecial Weather StatementBMXSumter47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.